Academic Journals Database
Disseminating quality controlled scientific knowledge

Multifocal Demyelinating Leukoencephalopathy Induced by Levamisole Therapy

ADD TO MY LIST
 
Author(s): Hsiu-Ping Chang | Hung-Chou Kuo | Tzu-Chen Yen | Chin-Chang Huang

Journal: Chang Gung Medical Journal
ISSN 2072-0939

Volume: 29;
Issue: 04;
Start page: 90;
Date: 2006;
VIEW PDF   PDF DOWNLOAD PDF   Download PDF Original page

Keywords: multifocal demyelinating leukoencephalopathy | levamisole | neurotoxicity | MRI | neuropsychology.

ABSTRACT
The neurotoxic effects of levamisole therapy have been rarely reported. In this article,we report two patients who developed multifocal demyelinating leukoencephalopathy(MDL) after levamisole treatment. Clinically, they had dizziness, nausea, vomiting, confusion,mental dullness, speechlessness, and memory impairment after the treatment. The totaldosage of levamisole was 300 mg and 1800 mg, respectively. The onset of symptoms wasacute or subacute, from a few hours to several weeks. Initial brain magnetic resonance imaging(MRI) demonstrated diffuse multifocal enhancing lesions in the subcortical white matter.After the withdrawal of levamisole, and during the follow-up period, the neurological andneuropsychological manifestations and serial brain MRI improved gradually. We concludethat levamisole treatment may induce MDL, and that the brain MRI changes may correlatewell with the recovery of clinical features and neuropsychological findings. In addition,early steroid treatment is crucial, and the neurotoxic effect of levamisole is not dose-dependentand may be idiosyncratic or immune-mediated.

Tango Rapperswil
Tango Rapperswil

     Affiliate Program